Alert archive / Kansas / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 168, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jul 17, 2025, 2:08 AM CDT for Platte County, Missouri; Johnson County, Leavenworth County, Wyandotte County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 17, 2025, 2:08 AM CDT (07:08 UTC)
- Expired
- Jul 17, 2025, 3:00 AM CDT
- In force
- 52 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Johnson County, KS, Leavenworth County, KS, Wyandotte County, KS, Platte County, MO
The radar
The Pleasant Hill radar (KEAX), 63 km from the middle of the area, began a volume at 07:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 7.1 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3649 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 1166 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 12:40 AM CDT, 1 hour 28 minutes earlier. Its key messages:
- Several chances for scattered to widespread storms this afternoon into the night. Strong to damaging winds and heavy rainfall will be the main threats.
- Hotter, more humid conditions anticipated today mainly for areas along and south of I-70. Triple digit heat indices are possible. This is dependent on how storms and features develop through the afternoon.
- Confidence growing in widespread triple digit heat indices this weekend into the first half of next week. Heat indices up to 110 F possible.
Area forecast discussion, Jul 17, 12:40 AM CDT, 1 hour 28 minutes before
Area Forecast Discussion National Weather Service Kansas City/Pleasant Hill MO 1240 AM CDT Thu Jul 17 2025 .KEY MESSAGES... - Several chances for scattered to widespread storms this afternoon into the night. Strong to damaging winds and heavy rainfall will be the main threats. - Hotter, more humid conditions anticipated today mainly for areas along and south of I-70. Triple digit heat indices are possible. This is dependent on how storms and features develop through the afternoon. - Confidence growing in widespread triple digit heat indices this weekend into the first half of next week. Heat indices up to 110 F possible. && .DISCUSSION... Issued at 246 PM CDT Wed Jul 16 2025 A cold front, extending out of a surface low over the MN/IA/WI border (as of 19Z), stretches across southern IA, in between HWY-36 and just north of the KC Metro. This afternoon, a few thunderstorms will be possible with the cold front continuing to push south into our area. A few strong to severe storms will be possible with CAPE values exceeding 3,000 J/kg aiding in storm formation. Bulk shear values are slightly better than they have been ranging from 25-30 kts. Even though this is not ideal for severe storms, this may be just enough for them to hold together long enough to produce isolated severe conditions. Inverted-v soundings, dry air aloft, DCAPE values exceeding 1,000 J/kg suggest the potential for strong to damaging winds. However, there is still some uncertainty as CAMs diverge on solutions. The NAMNST shows widespread convection developing along and south of the I-70 corridor including the KC Metro. The HRRR keeps the convection fairly isolated mostly along and south of I-70. So, Hi-Res models suggest that we could see isolated to widespread convection south of HWY-36. Models seem to agree the front stalls out somewhere south of HWY-36 near I-70. The coverage of storms will depend on how much the environment is able to recover given this morning's convection. The current satellite shot (as of 19Z) shows that extensive cloud coverage has dissipated and cu fields have developed in the southern half of MO. Another round of storms is possible late this evening into early Thursday as the lagging elevated fronts near the 925MB-850MB layer continues to push farther south. Strong to severe storms will once again be possible. Storms are anticipated to be elevated as a diurnal cap develops across area. Good instability (1,000-2,000 J/kg of CAPE) will help with strengthening updrafts and 20-30 kts of shear may help storms to organize. Strong to damaging winds and heavy rainfall (PWATs around 2 inches) will be the main concerns. But again, high uncertainty still remains. The severe potential late this evening will be dependent on whether or not the atmosphere will be able to recover from this afternoon's convection (if it is realized). If there is robust afternoon convection, strong to damaging winds will be the main concern with heavy rain being the secondary threat. If there is not robust afternoon convection, then the main threat will be heavy rainfall with strong to damaging winds being the secondary threat. The severe threat is anticipated to diminish the deeper into the night go. However, areas that have already received multiple rounds of rain (mainly northern MO) could see isolated flooding especially if storms begin to train. For now, MBE vectors just after midnight keep storms somewhat progressive, but uncertainty is still high. Thursday afternoon, there will be a chance for some isolated to scattered thunderstorms with remnant surface boundaries as well as a H500 shortwave moving through the flow. For our area, severe chances appear to be very low due to weak forcing and a fairly stable environment. Slightly more favorable conditions for severe weather will remain in southern MO. As far as temperatures for tomorrow, highs are anticipated to range in the mid to upper 70s mainly north of I-70 and low to mid 80s south of I-70. The difference will be mostly felt in the decrease in dew point temperature with most areas remaining below 70 F. Some areas south of the KC Metro may reach the low 70s. Mid to upper level ridging residing over the western U.S. tracks towards the east as we go into the weekend. A surface high also pushes over the eastern U.S. shifting winds to the south. This will result in the start of a warming trend this Friday into early next week. As heat indices climb to 100-110 F, heat headlines may be necessary. Confidence continues to grow as guidance remains consistent with each model run. A few weak shortwaves bringing spotty chances for rain may help to cool temperatures a few degrees, but high uncertainty exists in timing and location with these features. && .AVIATION /06Z TAFS THROUGH 06Z FRIDAY/... Issued at 1240 AM CDT Thu Jul 17 2025 Widespread thunderstorms will continue to stream across the region with occasional IFR or lower conditions. Showers may then continue into the morning hours before coming to an end. Surface high pressure will build over the area through the day, and that will lead to northeast winds, MVFR/IFR ceilings and possibly some light rain/drizzle. && .EAX WATCHES/WARNINGS/ADVISORIES... MO...None. KS...None. && DISCUSSION...Collier AVIATION...WFO EAX
Hazardous weather outlook, Jul 16, 5:06 AM CDT, 21 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 0506 AM CDT Wed Jul 16 2025 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-171006- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 0506 AM CDT Wed Jul 16 2025 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Through tonight. Please go to https://weather.gov/media/eax/DssPacket.pdf for more information on potential weather hazards. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please go to https://weather.gov/media/eax/DssPacket.pdf for more information on potential weather hazards. .KEY MESSAGES... * Decaying convective system this morning will bring scattered to widespread storms to the area before sunrise. A few wind gusts to 50 mph are possible. * Outflow from that convective may foster new development this afternoon. Adds a large amount uncertainty to the forecast though. * Better chances for storms after sunset. A few strong to severe storms are possible with strong winds and locally heavy rain the main hazards. * High heat returns this weekend into next week. Increasing potential for heat index values near 110 next week.
In the hours before
Special weather statement, Jul 16, 11:07 PM CDT, 3 hours 1 minute before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1107 PM CDT Wed Jul 16 2025
MOZ038-039-044-045-170445-
Johnson MO-Saline MO-Lafayette MO-Pettis MO-
1107 PM CDT Wed Jul 16 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHERN PETTIS...SOUTHWESTERN
SALINE...SOUTHEASTERN LAFAYETTE AND EASTERN JOHNSON COUNTIES THROUGH
1145 PM CDT...
At 1107 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Houstonia to Knob Noster
to near Warrensburg. Movement was southeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Sedalia, Warrensburg, Knob Noster, Concordia, Sweet Springs, Whiteman
Air Force Base, La Monte, Houstonia, Whiteman Afb, Centerview, Emma,
Hughesville, and Fayetteville.
This includes Interstate 70 in Missouri between mile markers 76 and
85.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3877 9308 3867 9337 3863 9376 3877 9394
3897 9370 3897 9306
TIME...MOT...LOC 0407Z 301DEG 12KT 3882 9324 3878 9358 3872 9381
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
KrullLocal storm report, Jul 16, 11:10 PM CDT, 2 hours 58 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1110 PM CDT Wed Jul 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM Tstm Wnd Gst 1 WNW Clare 38.83N 94.89W
07/16/2025 M76 MPH Johnson KS ASOS
&&
AKLocal storm report, Jul 16, 11:11 PM CDT, 2 hours 57 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1111 PM CDT Wed Jul 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1102 PM Tstm Wnd Gst 1 WNW Clare 38.83N 94.89W
07/16/2025 M76 MPH Johnson KS ASOS
&&
AKLocal storm report, Jul 16, 11:49 PM CDT, 2 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1149 PM CDT Wed Jul 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1133 PM Tstm Wnd Gst Whiteman Air Force Base 38.73N 93.55W
07/16/2025 E51 MPH Johnson MO AWOS
&&
AKLocal storm report, Jul 17, 12:36 AM CDT, 1 hour 32 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1236 AM CDT Thu Jul 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1156 PM Tstm Wnd Dmg 2 N Knob Noster 38.80N 93.56W
07/16/2025 Johnson MO Emergency Mngr
Downed power poles closed MM Hwy between 250
RD and NE 951 RD. Time estimated from radar.
&&
AKSpecial weather statement, Jul 17, 1:42 AM CDT, 26 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
142 AM CDT Thu Jul 17 2025
KSZ025-103-104-MOZ021-028-029-037-170715-
Wyandotte KS-Atchison KS-Leavenworth KS-Platte MO-Clinton MO-
Jackson MO-Clay MO-
142 AM CDT Thu Jul 17 2025
...A CONGEALED THUNDERSTORM COMPLEX WILL IMPACT
WYANDOTTE...LEAVENWORTH... SOUTHEASTERN ATCHISON...WESTERN
CLAY...SOUTHWESTERN CLINTON...PLATTE AND NORTHWESTERN JACKSON
COUNTIES THROUGH 215 AM CDT...
At 140 AM CDT, Doppler radar was tracking a congealed thunderstorm
complex over the northwest quadrant of the Kansas City Metro Area.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Kansas City, Leavenworth, Gladstone, Lansing, Smithville, Bonner
Springs, Parkville, Tonganoxie, Platte City, Basehor, Edwardsville,
North Kansas City, Riverside, Weatherby Lake, Weston, Kansas City
Kansas, Kansas City Intl Arpt, Lake Waukomis, Trimble, and Camden
Point.
This includes the following highways...
Interstate 70 in Missouri between mile markers 0 and 5.
Interstate 70 in Kansas between mile markers 410 and 423.
Interstate 35 in Missouri between mile markers 0 and 9.
Interstate 35 in Kansas between mile markers 234 and 235.
Interstate 29 between mile markers 0 and 28.
Interstate 635 between mile markers 2 and 12.
Interstate 435 between mile markers 10 and 42.
Kansas Turnpike between mile markers 216 and 226.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3949 9518 3950 9454 3906 9453 3907 9518
TIME...MOT...LOC 0640Z 281DEG 31KT 3929 9478
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
KrullThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 7:20 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Jackson, Platte | 40 min |
| Jul 16, 7:33 PM CDT | Areal Flood Advisory | EAX | Clay, Jackson, Platte | 3 hr |
| Jul 16, 7:33 PM CDT | Special Weather Statement | EAX | Howard | 27 min |
| Jul 16, 7:38 PM CDT | Severe Thunderstorm Warning | EAX | Chariton, Howard, Randolph, Saline | 52 min |
| Jul 16, 7:47 PM CDT | Severe Thunderstorm Warning | EAX | Jackson | 43 min |
| Jul 16, 7:51 PM CDT | Areal Flood Advisory | EAX | Chariton, Howard, Randolph, Saline | 3 hr |
| Jul 16, 8:25 PM CDT | Special Weather Statement | EAX | Jackson | 35 min |
| Jul 16, 8:28 PM CDT | Special Weather Statement | EAX | Jackson | 32 min |
| Jul 16, 8:36 PM CDT | Special Weather Statement | EAX | Clay | 24 min |
| Jul 16, 8:51 PM CDT | Areal Flood Advisory | EAX | Cooper, Howard, Saline | 5 min |
| Jul 16, 8:56 PM CDT | Flash Flood Warning | EAX | Cooper, Howard, Saline | 8 hr |
| Jul 16, 9:00 PM CDT | Special Weather Statement | EAX | Jackson | 30 min |
| Jul 16, 9:03 PM CDT | Special Weather Statement | EAX | Clay | 27 min |
| Jul 16, 9:12 PM CDT | Special Weather Statement | EAX | Clinton | 33 min |
| Jul 16, 9:43 PM CDT | Special Weather Statement | EAX | Caldwell, Clay, Clinton, Daviess, DeKalb, Platte | 32 min |
| Jul 16, 10:00 PM CDT | Special Weather Statement | EAX | Pettis | 30 min |
| Jul 16, 10:03 PM CDT | Special Weather Statement | EAX | Johnson | 27 min |
| Jul 16, 10:08 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Carroll, Daviess, Livingston | 52 min |
| Jul 16, 10:15 PM CDT | Special Weather Statement | EAX | Jackson | 30 min |
| Jul 16, 10:19 PM CDT | Special Weather Statement | EAX | Cooper, Howard, Saline | 26 min |
| Jul 16, 10:38 PM CDT | Flash Flood Warning | EAX | Clay, Jackson, Platte | 10 hr |
| Jul 16, 10:48 PM CDT | Flash Flood Warning | EAX | Carroll, Chariton, Howard, Lafayette, Saline | 6 hr |
| Jul 16, 10:48 PM CDT | Special Weather Statement | EAX | Chariton, Howard, Saline | 27 min |
| Jul 16, 11:02 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson | 43 min |
| Jul 16, 11:07 PM CDT | Special Weather Statement | EAX | Johnson, Pettis | 38 min |
| Jul 16, 11:16 PM CDT | Severe Thunderstorm Warning | EAX | Henry, Johnson, Lafayette, Pettis, Saline | 44 min |
| Jul 16, 11:43 PM CDT | Areal Flood Advisory | EAX | Henry, Johnson, Pettis, Saline | 105 min |
| Jul 16, 11:56 PM CDT | Severe Thunderstorm Warning | EAX | Cooper, Henry, Johnson, Pettis | 64 min |
| Jul 17, 12:09 AM CDT | Severe Thunderstorm Warning | EAX | Adair, Chariton, Linn, Macon, Sullivan | 66 min |
| Jul 17, 1:28 AM CDT | Flash Flood Warning | EAX | Henry, Johnson, Pettis, Saline | 4 hr |
| Jul 17, 1:42 AM CDT | Special Weather Statement | EAX | Platte | 33 min |
| Jul 17, 2:20 AM CDT | Flash Flood Warning | EAX | Buchanan, Platte | 6 hr |
| Jul 17, 2:39 AM CDT | Severe Thunderstorm Warning | EAX | Clay, Jackson, Platte | 51 min |
| Jul 17, 3:06 AM CDT | River Flood Warning | EAX | Jackson | 10 hr |
| Jul 17, 3:06 AM CDT | River Flood Warning | EAX | Jackson | 7 hr |
| Jul 17, 3:09 AM CDT | Severe Thunderstorm Warning | EAX | Cass, Clay, Jackson, Lafayette, Ray | 51 min |
| Jul 17, 3:31 AM CDT | Flash Flood Warning | EAX | Carroll, Clay, Jackson, Lafayette, Ray | 5 hr |
| Jul 17, 3:48 AM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson, Lafayette | 42 min |
| Jul 17, 4:27 AM CDT | Special Weather Statement | EAX | Cass, Jackson | 33 min |
| Jul 17, 4:33 AM CDT | River Flood Warning | EAX | Jackson | 77 min |
| Jul 17, 4:44 AM CDT | Areal Flood Warning | EAX | Carroll, Chariton, Cooper, Henry, Howard, Johnson and 4 more | 6 hr |
| Jul 17, 8:25 AM CDT | Areal Flood Warning | EAX | Clay, Jackson, Platte | 5 hr |
| Jul 17, 9:41 AM CDT | River Flood Warning | EAX | Jackson, Lafayette, Ray | 21 hr |
| Jul 17, 9:41 AM CDT | River Flood Warning | EAX | Carroll, Lafayette, Saline | 21 hr |
| Jul 17, 9:41 AM CDT | River Flood Warning | EAX | Carroll, Chariton, Saline | 28 hr |
| Jul 17, 9:52 AM CDT | River Flood Warning | EAX | Johnson, Pettis | 28 hr |
| Jul 17, 9:52 AM CDT | River Flood Warning | EAX | Cooper, Saline | 41 hr |
| Jul 16, 7:12 PM CDT | Special Weather Statement | EAX | Wyandotte | 33 min |
| Jul 16, 9:40 PM CDT | Special Weather Statement | EAX | Johnson, Wyandotte | 35 min |
| Jul 16, 10:45 PM CDT | Special Weather Statement | EAX | Johnson | 30 min |
| Jul 16, 11:43 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Miami | 47 min |
| Jul 17, 4:02 AM CDT | Severe Thunderstorm Warning | EAX | Linn, Miami | 43 min |
| Jul 17, 4:35 AM CDT | River Flood Warning | EAX | Johnson | 5 hr |
| Jul 17, 4:42 AM CDT | Special Weather Statement | EAX | Linn | 33 min |
| Jul 17, 5:39 AM CDT | River Flood Warning | EAX | Atchison, Leavenworth | 25 hr |
| Jul 17, 6:29 AM CDT | River Flood Warning | EAX | Leavenworth | 17 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2025Severe Thunderstorm Warnings in Missouri, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.